Alert archive / Kentucky / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 52, NWS Paducah, KY

April 5, 20095 counties in Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Apr 5, 2009, 3:53 PM CDT for 5 counties in Kentucky. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 5, 2009, 3:53 PM CDT (20:53 UTC)
Expired
Apr 5, 2009, 4:30 PM CDT
In force
37 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Caldwell County, KY, Crittenden County, KY, Livingston County, KY, Lyon County, KY, Marshall County, KY

The radar

The Paducah radar (KPAH), 56 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 5, 11:44 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
270 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 3:30 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 5, 3:30 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
330 PM CDT SUN APR 5 2009

.DISCUSSION...
A MORE DETAILED FORECAST DISCUSSION WILL FOLLOW WITHIN THE
HOUR...BUT FOR NOW THE MAIN STORIES WILL BE THE ONGOING STRONG TO
SEVERE CONVECTTIVE ACTIVITY MOVING THROUGH THE WFO PAH FORECAST
AREA AT THIS TIME AND THE ISSUANCE OF A FREEZE WATCH FOR TUESDAY
AND WEDNESDAY NIGHT.

THE FREEZE WATCH PRODUCT SHOULD BE OUT AROUND 430 PM CDT.

&&

.AVIATION...
/RETRANSMISSION FROM 1250 PM CDT SUN APR 5 2009 DISCUSSION/
COLD FRONT WILL BE CROSSING THE AREA FROM WEST TO EAST BETWEEN
NOW AND 00Z OR SO WITH WINDS SHIFTING TO THE WEST AND VEERING
NORTHWEST BEHIND IT. BROKEN LINE OF THUNDERSTORMS DEVELOPING JUST
EAST OF THE MISSISSIPPI RIVER WILL CONTINUE TO MOVE EASTWARD AS
QUICKLY AS 60KTS WITH MVFR CIGS AND PERIODS OF MVFR VSBYS. DRYSLOT
BEHIND THE FRONT WILL ALLOW FOR A PERIOD OF CLEARING BEFORE
WRAPAROUND MOISTURE BRINGS CIGS QUICKLY DOWN INTO THE 1500-2500FT
RANGE...LOWEST DURING THE EARLY MORNING MONDAY. ALONG WITH THAT
WILL BE RAIN AND WET SNOW SHOWERS...COULD BE SOME PERIODS OF MVFR
VSBY AS WELL BUT AM NOT CONFIDENT ENOUGH TO ENTER INTO TAFS AT
THIS POINT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
     BALLARD-CALDWELL-CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-
     DAVIESS-FULTON-GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-
     LYON-MARSHALL-MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION
     KY-WEBSTER.

MO...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
     BOLLINGER-BUTLER-CAPE GIRARDEAU-CARTER-MISSISSIPPI-NEW
     MADRID-PERRY MO-RIPLEY-SCOTT-STODDARD-WAYNE MO.

IL...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
     ALEXANDER-EDWARDS-FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-
     JEFFERSON-JOHNSON-MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION
     IL-WABASH-WAYNE IL-WHITE-WILLIAMSON.

IN...FREEZE WATCH FROM MONDAY EVENING THROUGH WEDNESDAY MORNING FOR
     GIBSON-PIKE-POSEY-SPENCER-VANDERBURGH-WARRICK.

&&

SMITH/AD
Hazardous weather outlook, Apr 5, 10:10 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1010 AM CDT SUN APR 5 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-061000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1010 AM CDT SUN APR 5 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF THE OUTLOOK
AREA TODAY.

DURING THE MORNING HOURS...THE MAIN HAZARD WITH ANY STRONG TO
SEVERE STORMS WILL BE HAIL...MAINLY ACROSS PARTS OF SOUTHEAST
MISSOURI AND SOUTHWEST ILLINOIS.

LATER TODAY...FROM AROUND NOON AND THROUGH THE REST OF THE
AFTERNOON HOURS...THE FOCUS FOR SEVERE STORM POTENTIAL CAN BE
EXPECTED ALONG AND EAST OF INTERSTATE 55...INCLUDING MUCH OF
SOUTHERN ILLINOIS...WESTERN KENTUCKY AND SOUTHWEST INDIANA.
THE PRIMARY HAZARDS WILL LIKELY BE LARGE HAIL AND DAMAGING WIND
THIS AFTERNOON. STORM MOTION IS FORECAST TO BE EAST NORTHEAST UP
TO 50 MPH.

AT THAT TIME...STRONG MID AND UPPER LEVEL JET WINDS AT OR ABOVE 100
KNOTS ARE FORECAST TO MOVE NORTHEAST INTO THE OUTLOOK AREA DURING
THE AFTERNOON. DAYTIME HIGHS WILL RANGE FROM THE UPPER 60S TO MID
70S...WITH SURFACE DEW POINTS RISING WELL INTO THE 50S. THIS
COUPLED WITH COLDER AIR ALOFT IN RESPONSE TO AN UPPER TROUGH
MOVING ACROSS THE REGION...MEANS IT WILL BECOME INCREASINGLY
UNSTABLE THROUGH THE DAY. IN THE LOWEST LEVELS OF THE
ATMOSPHERE...SPEED AND DIRECTIONAL SHEAR WILL BE MARGINAL WITH
WINDS VEERING SOUTHWEST THROUGH THE DAY. THUS THE EXPECTED STORM
MODE WILL LIKELY IN THE FORM OF A SQUALL LINE WITH EMBEDDED BOW
ECHOES.

SUPERCELL DEVELOPMENT...CAPABLE OF GENERATING A BRIEF TORNADO...CANNOT
BE RULED OUT. AT THIS TIME...THE BEST POTENTIAL FOR ANY TORNADIC
DEVELOPMENT WILL BE ACROSS SOUTHWEST INDIANA AND THE PENNYRILE
REGION OF WEST KENTUCKY...EAST OF THE LAND BETWEEN THE LAKES.

ALL OF THE STORMS SHOULD MOVE EAST OF SOUTHWEST INDIANA AND THE
PENNYRILE REGION OF WEST KENTUCKY BY EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR FREEZING TEMPERATURES ARE FORECAST BOTH TUESDAY MORNING AND
WEDNESDAY MORNING. AGRICULTURAL INTERESTS MAY NEED TO CHECK THEIR
PLANS IN ORDER TO MITIGATE ANY CROP DAMAGE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATE THIS MORNING AND
INTO THE AFTERNOON HOURS.

SMITH

In the hours before

Local storm report, Apr 5, 10:18 AM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1018 AM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     HAIL             WOODLAWN                38.33N 89.04W
04/05/2009  M0.75 INCH       JEFFERSON          IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 5, 12:41 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1241 PM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             HICKMAN                 36.56N 89.19W
04/05/2009  M1.00 INCH       FULTON             KY   LAW ENFORCEMENT

            QUARTER SIZE HAIL FOR ABOUT 5 MINUTES.

&&

SMITTY
Special weather statement, Apr 5, 1:31 PM CDT, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
131 PM CDT SUN APR 5 2009

ILZ075-080-081-084-085-088-089-092-093-KYZ001>004-MOZ076-086-087-
100-107>112-114-060000-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-WILLIAMSON-UNION IL-JOHNSON-
ALEXANDER-PULASKI-FULTON-HICKMAN-CARLISLE-BALLARD-PERRY MO-
BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...HERRIN...JONESBORO...VIENNA...
CAIRO...MOUND CITY...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...
PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
131 PM CDT SUN APR 5 2009

...WIND GUSTS 30 TO 40 MPH EXPECTED BEHIND THE LINE OF THUNDERSTORMS
THIS AFTERNOON...

FOR THOSE LIVING IN OR PLANNING TRAVEL THROUGH SOUTHEAST MISSOURI...SOUTHWEST
ILLINOIS AND EXTREME SOUTHWEST KENTUCKY THIS AFTERNOON...BE
PREPARED FOR GUSTY SOUTHWEST AND WEST WINDS BETWEEN 30 AND 40 MPH.

THESE WINDS ARE ASSOCIATED WITH AN INTENSE AREA OF LOW
PRESSURE THAT WAS CENTERED OVER NORTHEAST MISSOURI EARLY THIS AFTERNOON.

THE MOST AFFECTED AREA FROM THE WINDS WILL BE ALONG AND WEST OF
INTERSTATE 57 IN SOUTHERN ILLINOIS AND ALONG AND WEST OF THE
MISSISSIPPI RIVER CONNECTING WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

DRIVERS OF HIGH PROFILE VEHICLES...SUCH AS TRACTOR TRAILER TRUCKS
AND RECREATIONAL VEHICLES...WILL ENCOUNTER DIFFICULTY IN STEERING
THEIR VEHICLES. IF IT BECOMES TOO DIFFICULT FOR YOU TO CONTROL YOUR
VEHICLE...PULL OVER TO A REST AREA AND WAIT OUT THE STRONG WINDS.

ANY LOOSE OUTDOOR OBJECTS...AS WELL AS ANY REMAINING TREE LIMBS
DAMAGED BY THE ICE STORM THIS PAST WINTER...MAY BE TOSSED AROUND
OR FALL TO THE GROUND.

THESE WINDS WILL GRADUALLY DROP TO OR BELOW 30 MPH LATER THIS
EVENING.

SMITH
Local storm report, Apr 5, 2:11 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
211 PM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     HAIL             LYNN GROVE              36.59N 88.44W
04/05/2009  M0.88 INCH       CALLOWAY           KY   TRAINED SPOTTER

            NICKLE SIZE HAIL REPORTED.

&&

SMITTY
Local storm report, Apr 5, 2:15 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
215 PM CDT SUN APR 05 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             MURRAY                  36.61N 88.32W
04/05/2009  M0.75 INCH       CALLOWAY           KY   TRAINED SPOTTER

            PENNY SIZE HAIL REPORTED NEAR MURRAY STATE UNIVERSITY.

&&

SMITTY
Special weather statement, Apr 5, 2:20 PM CDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
220 PM CDT SUN APR 5 2009

KYZ008-009-012-013-017-051945-
CALDWELL-CHRISTIAN-MARSHALL-TRIGG-CALLOWAY-
INCLUDING THE CITIES OF...CADIZ
220 PM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ADVISORY...

AT 216 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND STRONG WINDS 40 TO 50
MPH.  THIS STORM WAS LOCATED 7 MILES SOUTH OF AURORA...MOVING
NORTHEAST AT 65 MPH. THE STORM WILL IMPACT COMMUNITIES FROM CANTON
TO CADIZ THROUGH 245 PM.

A TORNADO WATCH REMAINS IN EFFECT FOR THE AREA. STAY TUNED TO WEATHER
RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 10:04 AM CDTRiver Flood WarningPAHBallard, Carlisle, Fulton, Hickman4 days
Apr 5, 12:23 PM CDTSevere Thunderstorm WarningPAHFulton, Hickman37 min
Apr 5, 4:28 PM CDTFreeze WatchPAHBallard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more12 hr
Apr 5, 5:10 PM CDTSevere Thunderstorm WarningPAHChristian, Hopkins, Muhlenberg, Todd, Trigg35 min
Apr 5, 5:44 PM CDTSevere Thunderstorm WarningPAHChristian, Muhlenberg, Todd31 min
Apr 5, 7:42 AM CDTSevere Thunderstorm WarningPAHPerry25 min
Apr 5, 8:43 AM CDTSevere Thunderstorm WarningPAHJefferson, Wayne36 min
Apr 5, 12:15 PM CDTSevere Thunderstorm WarningPAHUnion20 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.